What Is An Accidental Drug Overdose?
Symptoms of an Accidental Overdose
Accidental overdoses are the most common cause of drug deaths in the United States. And drug overdose deaths continue to rise, both unintentional and cases of suicide by overdose.
According to the Drug Policy Alliance (DPA), in 2021, over 100,000 people died from overdoses, a 28% increase from 2020’s statistics.
Though the Centers for Disease Controls (CDC) points to opioid painkillers for significantly increasing overdose deaths recently, overdoses are not limited to one type of substance, one age group, or one demographic.
What Is a Drug Overdose?
A drug overdose is when someone takes too much, or more than the recommended dose, of a drug or multiple substances, resulting in severe harm or death.
Drug overdoses can happen with prescription drugs, illicit drugs, or any combination of the two.
Not all drug overdoses result in death, but if they are not recognized or treated, the odds of death significantly increase.
If a person dies from a drug overdose, the medical examiner or coroner records it as intentional, purposely self-inflicted suicide, or unintentional, accidental drug overdose.
What Is An Accidental Drug Overdose?
An accidental overdose is when someone unintentionally takes too much prescribed or over-the-counter medication, takes an illicit street drug that is stronger than they thought or mixed with something else, or takes a combination of substances that interact and cause an overdose.
When the side effects of a drug are intense or unexpected or aggravate a pre-existing medical condition, it’s considered an accidental overdose.
It is surprisingly easy to overdose accidentally.
Not correctly measuring medication, taking expired medication, taking the wrong medication by accident, or ingesting medicine other than how it is supposed to be taken are common ways people accidentally overdose.
Also, older adults and people with memory problems sometimes forget if they’ve taken their medications and take a second dose, leading to an overdose.
An additional hazard that increases the risk of overdose is experiencing a relapse after a period of sobriety. Learning how to prevent an overdose and the symptoms can be the difference between life and death.
Accidental vs. Intentional Overdose
As discussed above, there are many ways someone can accidentally overdose. Intentional overdoses typically involve a cry for help or a suicide attempt, with one notable exception— when a person, such as a drug dealer, intentionally gives a fatal amount of drugs to another person without their knowledge, as in the Mac Miller case.
The Centers for Disease Control (CDC) refers to cases of unintentional drug poisonings in the United States as an exposure to a natural or manufactured substance with an undesired result. According to the CDC, overdoses fall into one of three categories:
- Accidental or unintentional overdose
- Intentional, purposely self-inflicted as in cases of self-harm, or a suicide attempt
- Assault, attempted homicide, or homicide
According to the National Institutes of Drug Abuse (NIDA), in 2020, 92,000 people died of an overdose. Accidental overdoses and unintentional drug poisoning deaths are the most common, especially with prescription opioids.
The CDC reports that over 70% involved an opioid of some type in all types of overdoes. An estimated 7% of those were determined to be intentional overdoses.
Because people with substance use disorders often suffer from undiagnosed mental health conditions, there is a chance that the actual number of intentional overdoses is higher than reported.
Some insurance companies even refuse to pay benefits if the death was a suicide, leading experts to believe intentional overdoses are underreported.
One of the common factors in intentional overdoses is the presence of anti-depressants or a history of mental illness.
Other telltale signs of an intentional overdose are notes or messages left behind, previous suicide attempts, drug use, a mixture of medications they have never used before, or significant life changes like the end of a relationship or financial trouble.
However, there is still a lot of stigma surrounding substance abuse, mental health, and overdose deaths, so it is not uncommon for the surviving friends and family to pressure medical professionals to change the cause of death for records on the death certificate.
Is An Accidental Overdose Suicide?
Officially, accidental overdose deaths are not considered suicide, but that does not mean there were no warning signs or that it couldn’t have been prevented.
Many people who abuse alcohol and drugs do it to self-medicate because they suffer from a mental health condition.
Furthermore, sometimes people are not obviously suicidal but become reckless with their safety and well-being, leading to an accidental overdose.
What Are the Symptoms of An Overdose?
Every medication and drug has unique side effects and specific overdose symptoms. However, there are some general signs of an overdose, including:
- Trouble breathing
- Shallow or inconsistent breath
- Irregular heartbeat
- Chest pain
- Pale or blueish lips, fingernails, or toenails
- No response to pain or loud voices
- Limp arms and legs
- Eyes rolling back
- Dilated pupils
- Uncontrollable vomiting or drooling
- Abdominal pain
- Extreme lower back pain
- Loss of bladder or bowel control
If you suspect someone is experiencing an overdose or medical emergency, you should immediately call 911 or take them to the closest emergency room.
Accidental Overdose Prevention
Even people who follow instructions and the advice of health care professionals can make mistakes.
There are several precautions to help prevent an accidental overdose, including:
- Safely store all medication to prevent other people from accessing them.
- Properly dispose of any expired or unneeded medications.
- Talk to your doctor or pharmacist about all medicines or drugs you take to check for interaction potential.
- Measure and portion out doses ahead of time using a pillbox.
- Use a calendar or checklist every time you take a dose to avoid retaking it.
- Do not substitute or mix medications without seeking professional medical advice.
Intentional Overdose Prevention
When someone is determined to hurt themselves, it can be difficult to stop them, but you can take steps to spot the signs and get help before it is too late.
Some ways to prevent or stop an intentional overdose include:
- Remove any illicit drugs and medications that can easily lead to an overdose.
- Seek professional help for mental health issues.
- Establish a crisis support system that can intervene or get help before an overdose.
- The number one way to stop an intentional opioid overdose from being fatal is using Narcan to reverse it until emergency help arrives.
Long-term Overdose Prevention
The best way to prevent an overdose is to treat the underlying causes of addiction and risk factors.
If you or a loved one struggles with addiction to prescription medication, illicit drugs, alcohol, or any combination of the three, there is an inherent risk of overdose.
At Northridge Addiction Treatment Center (NATC), you will work closely with a professional and caring team of therapists, nurses, and counselors.
If necessary, we use medical detox to get you through withdrawals safely and comfortably.
Once you settle into the peaceful, family environment of our residential facility, we develop a unique, in-depth, custom-made treatment plan using evidence-based therapies to set you up for long-lasting success on your path to recovery.
Additionally, our 12-Step facilitation group therapy will provide a supportive network of other individuals, encouraging sobriety and fostering an optimistic mindset.
No matter where you are in your addiction, hope, and help are available. Reach out today to take the first steps to conquer your addiction.
Our caring and compassionate specialists are eager to help you comfortably navigate this journey to recovery. Our individualized treatment plan, programs, and therapies may be a perfect match for you or your loved one. Let us assist you in living the happy life you deserve. It starts with a phone call.